Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Physiol Lung Cell Mol Physiol. 2011 Feb;300(2):L225-31. doi: 10.1152/ajplung.00264.2010. Epub 2010 Nov 19.

TNF/TNFR1 signaling mediates doxorubicin-induced diaphragm weakness.

Author information

  • 1Department of Physiology, Center for Muscle Biology, University of Kentucky, Lexington, 40536-0298, USA.

Abstract

Doxorubicin, a common chemotherapeutic agent, causes respiratory muscle weakness in both patients and rodents. Tumor necrosis factor-α (TNF), a proinflammatory cytokine that depresses diaphragm force, is elevated following doxorubicin chemotherapy. TNF-induced diaphragm weakness is mediated through TNF type 1 receptor (TNFR1). These findings lead us to hypothesize that TNF/TNFR1 signaling mediates doxorubicin-induced diaphragm muscle weakness. We tested this hypothesis by treating C57BL/6 mice with a clinical dose of doxorubicin (20 mg/kg) via intravenous injection. Three days later, we measured contractile properties of muscle fiber bundles isolated from the diaphragm. We tested the involvement of TNF/TNFR1 signaling using pharmaceutical and genetic interventions. Etanercept, a soluble TNF receptor, and TNFR1 deficiency protected against the depression in diaphragm-specific force caused by doxorubicin. Doxorubicin stimulated an increase in TNFR1 mRNA and protein (P < 0.05) in the diaphragm, along with colocalization of TNFR1 to the plasma membrane. These results suggest that doxorubicin increases diaphragm sensitivity to TNF by upregulating TNFR1, thereby causing respiratory muscle weakness.

PMID:
21097524
[PubMed - indexed for MEDLINE]
PMCID:
PMC3043812
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk